Changes


My neurologist is concerned about possible side effects to Cymbalta and decided to discontinue the medication. The past month has been interesting, titrating off a medication that was previously helpful in managing my depression.

Withdrawal from Cymbalta is not an easy journey. It is not recommended to stop Cymbalta and similar medications suddenly, a gradual reduction in the dose over time, to zero, is the recommended process. Withdrawal symptoms from Cymbalta include: depression, suicidal ideation, irritability, emotional instability, hypomania, insomnia, restlessness, brain “zaps”, limb pain, fatigue, sudden laughing or crying, headache, nausea, vomiting, anxiety, and other symptoms. (Cymbalta Withdrawal Symptoms). Brain “zaps” is a sensation of an electrical shock occurring in the head or neck, traveling to the head. Supposedly, a slow titration from the drug limits the withdrawal.

My experience with withdrawing from Cymbalta has been mild, compared to some of the anecdotal evidence on the internet. Many people speak of symptoms that make daily function impossible. The symptoms I experience are anxiety and restlessness. I find myself getting up and pacing around the house or office and experiencing the feeling that I have to move NOW! I feel there is something looming on the horizon, a generalized anxiety that I can’t connect to what is happening in my daily life. Right now, I choose to deal with these symptoms, hoping they will dissipate over time. I really don’t want to start another medication.

A humorous exchanged happened between me and my neurologist at my appointment last week. I mentioned my mood was fairly stable, depression-wise, anyway. Perhaps the thump on my head that caused my TBI “cured” my depression. He laughed and told me this has been known to happen. The jolt to the head acts in a similar manner to Electroconvulsive Therapy (ECT). Is the “cure” for my depression worth the price I pay with the different symptoms? Just can’t “win.”

I am not certain my depression is “cured” or if I am just in a space where the symptoms are not interfering with my life. I still have some of the symptoms but there are not as significant as they were when I first went on Cymbalta.

It has also been harder to write lately. My focus and interest are just not present. I get distracted from what I am doing and require many breaks.

Never give up hope. Life can still be a good experience, even with depression; even with TBI.

20140714-192101-69661249.jpg

Advertisements

2 responses to “Changes

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s